Several studies have been conducted in the past to determine how an unborn child’s cognitive skills could be affected by his or her mother during pregnancy.
New research published in the journal Epilepsia finds that mothers who take multiple antiepileptic drugs (AEDs) in order to control their epileptic seizures could potentially cause poor school performance when their unborn child enters their teenage years.
Researchers from the Karolinska University Hospital and the University of Lund in Sweden found that in utero exposure to AEDs could have a negative effect on neurodevelopment.
Prior studies have indicated that using multiple AEDs at a time could cause permanent damage to children, such as causing cognitive and behavioral issues, malformations, psychomotor delay and an overall lower IQ score. The study’s authors warn that mothers may want to only take one AED at a time.
"Our results suggest exposure to several AEDs in the womb may have a negative effect on the child’s neurodevelopment," said lead study author Dr. Lisa Forsberg. "If possible pregnant women should avoid using multiple anticonvulsants to treat their seizures."